Kansas, 2011

Hail and Damaging Wind in Kansas, June 10, 2011

June 10, 2011 · NWS SGF · 6 events in 1 county or zone

A weak cold front along with an upper level disturbance helped to produce a few strong to severe thunderstorms across the area with isolated wind damage and severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weak cold front along with an upper level disturbance helped to produce a few strong to severe thunderstorms across the area with isolated wind damage and severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 10, 6:18 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 10, 6:18 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT FRI JUN 10 2011

...UPDATE TO AVIATION...

.UPDATE...

SHORT TERM OBJECTIVE ANALYSIS INDICATES THAT THE CAP HAS NEARLY
ERODED OVER SOUTHEAST KANSAS AND WESTERN MISSOURI. LOW LEVEL
CONVERGENCE IS MAXIMIZED ACROSS THIS AREA DUE TO A WEAK SURFACE
LOW SWINGING NORTHEAST ALONG A QUASI-STATIONARY FRONTAL BOUNDARY.
WATER VAPOR IMAGERY AND REGIONAL WIND PROFILERS ALSO INDICATE A
SUBTLE SHORT WAVE TROUGH JUST NOW MOVING EAST INTO SOUTH CENTRAL
KANSAS. CONVECTIVE INITIATION IS THEREFORE EXPECTED ACROSS SOUTH
CENTRAL AND PORTIONS OF SOUTHEAST KANSAS BY 7 PM.

MEANWHILE...MLCAPE VALUES NORTH AND WEST OF INTERSTATE 44 ARE IN
THE 2000 TO 2500 J/KG RANGE. EFFECTIVE BULK SHEAR IS IN THE 30 TO
35 KNOT RANGE...WHICH MAY BE JUST ENOUGH FOR INITIAL CONVECTIVE
MODE TO BE SUPERCELLS. THIS ACTIVITY SHOULD THEN TRANSITION INTO
CLUSTERS AND LINE SEGMENTS BY MID EVENING AS COLD POOLS BEGIN TO
CONGLOMERATE. AS WAS THE CASE LAST NIGHT...WILL HAVE TO WATCH LINE
SEGMENTS ACCELERATING EAST AND NORTHEAST GIVEN LOW LEVEL SHEAR
VECTORS. THESE SEGMENTS WILL OFFER THE GREATEST SEVERE WIND THREAT
AS SHEAR/COLD POOL BALANCE WILL BE ATTAINABLE FOR AN HOUR OR TWO.
EVENTUALLY...COLD POOL STRENGTH SHOULD INCREASE ENOUGH BY LATE
THIS EVENING TO LEAD TO A WEAKENING TREND AS STORMS PUSH INTO
THE CENTRAL AND EASTERN MISSOURI OZARKS.

THINK STRAIGHT LINE WIND GUSTS OVER 60 MPH WILL BE THE MAIN THREAT
ALONG AND NORTH OF THE INTERSTATE THIS EVENING. THERE WILL BE A
LARGE HAIL THREAT ALSO...BUT CORES WILL HAVE TO BE STOUT AND/OR
HAVE MID LEVEL ROTATION TO OVERCOME HIGH FREEZING LEVELS.

SCHAUMANN

&&

.DISCUSSION...
/ISSUED 315 PM CDT FRI JUN 10 2011/

CURRENTLY...QUASI-STATIONARY FRONT EXTENDS FROM QUINCY ILLINOIS TO
JUST NORTH OF NEVADA AND POINTS TO THE SOUTHWEST. A LITTLE MORE IN
THE WAY OF CLOUD COVER OBSERVED TODAY...AND THIS SHAVED A DEGREE
OR TWO OFF OUR TEMPERATURES COMPARED TO THE PAST SEVERAL DAYS. THE
ATMOSPHERE SOUTH OF THE BOUNDARY IS UNSTABLE WITH LIFTED INDEX
VALUES IN THE -8 TO -10 RANGE. MLCAPE HAS RISEN TO AROUND 2000
J/KG...GIVE OR TAKE...THOUGH WE CONTINUE TO BATTLE A BIT OF A CAP
WITH BOTH SBCIN AND MLCIN GREATER THAT 50 J/KG OVER THE WESTERN
HALF OF THE AREA. CIN IS WEAKER OVER THE EASTERN HALF OF THE AREA
AND HAVE ALREADY SEEN A FEW CELLS DEVELOP ACROSS CENTRAL MO.
TEMPERATURES WILL PEAK IN THE UPPER 80S TO AROUND 90 DEGREES OVER
THE NEXT HOUR OR SO.

TONIGHT AND SATURDAY...A FEW BOUNDARIES AND WEAK WAVES ALOFT WILL
MAKE FOR A MESSY FORECAST HEADING INTO TONIGHT. SHOULD SEE A
GRADUAL UPSWING IN CONVECTION DURING THE LATE AFTERNOON HOURS...
WITH GREATER INTEREST FOCUSED NEAR THE AFOREMENTIONED STATIONARY
BOUNDARY JUST TO OUR NORTHWEST. CLUSTERS OF SHOWERS AND STORMS
SHOULD DEVELOP AND MOVE INTO CENTRAL MO BY EARLY THIS
EVENING...WITH A SLOW TREND TO THE SOUTH WITH TIME. CERTAINLY
ENOUGH INSTABILITY TO SUPPORT SCATTERED STRONG TO SEVERE STORMS.
WHILE MID LEVEL LAPSE RATES ARE DECENT...7.5 C/KM...THERE IS A
RATHER LARGE WARM CLOUD DEPTH. HAIL TO THE SIZE OF QUARTERS WILL
BE POSSIBLE. SHOULD SEE A RISK FOR DAMAGING DOWNBURST WINDS AS
WELL. STRENGTH OF CONVECTION SHOULD WEAKEN AS WE LOSE DAYTIME
HEATING...THOUGH ACTIVITY SHOULD MAINTAIN ITSELF INTO THE
OVERNIGHT HOURS AS A LOW LEVEL JET INTERSECTS THE EFFECTIVE
BOUNDARY MOVING INTO THE AREA. COULD SEE A SLOW MOVEMENT OF THIS
ACTIVITY TO THE SOUTH...SO CANNOT RULE OUT A RISK FOR LOCALIZED
FLASH FLOODING.

THE BOUNDARY SHOULD SAG INTO SOUTHERN MISSOURI AND STALL NEAR THE
MO/ARK BORDER BY DAYBREAK WEDNESDAY. THIS FRONT WILL PROVIDE A
FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT SATURDAY.
INSTABILITY MAY BE A BIT WEAKER GIVEN BETTER PROSPECTS FOR DECENT
AMOUNT OF CLOUD COVERAGE DURING THE DAY...BUT CANNOT RULE OUT A
FEW STRONGER STORMS.

SATURDAY NIGHT AND SUNDAY...THE STALLED BOUNDARY TO OUR SOUTH WILL
MOVE BACK TO THE NORTH AND PROVIDE ADDITIONAL FOCUS FOR SHOWERS
AND STORMS...PARTICULARLY LATE SATURDAY NIGHT INTO SUNDAY. COULD
SEE A ROUND OF SEVERE STORMS SUNDAY AFTERNOON/EVENING. THE EXACT
LOCATION OF THE RISK WILL BE DETERMINED BY THE POSITIONING OF THE
FRONT DURING THIS TIME...WHICH REMAINS UNCERTAIN AND SOMETHING TO
MONITOR OVER THE WEEKEND.

MONDAY THROUGH FRIDAY...12Z SUITE OF MEDIUM RANGE MODEL OUTPUT
OFFERS VERY LITTLE CHANGES TO THE GOING FORECAST. SHOULD SEE A
GRADUAL TRANSITION TOWARD A PROGRESSIVE NORTHWEST FLOW ALOFT AS
RIDGING BECOMES FAVORED OVER THE SOUTHWEST STATE AND TROUGHING
FAVORED OVER THE EASTERN CONUS. OVERALL...THIS WILL MAINTAIN AT OR
JUST ABOVE AVERAGE TEMPERATURES WITH AN OPPORTUNITY FOR RAIN FROM
TIME TO TIME BASED ON TIMING OF SMALLER SCALE FEATURES. THERE
REMAINS A SIGNAL FOR RAIN CHANCES LATE TUESDAY INTO WEDNESDAY...
HOWEVER BEYOND THIS CONFIDENCE IN THE TIMING OF SHORTWAVES ALOFT
IS LOW. HAVE MAINTAINED CHANCE POPS LATE TUESDAY INTO
WEDNESDAY...WITH PERIODIC SLIGHT CHANCES FOR THE REMAINDER OF THE
FORECAST UNTIL DETAILS BECOME MORE CLEAR.

GAGAN

&&

.AVIATION...

THUNDERSTORMS WILL PUSH INTO SOUTHWEST MISSOURI THIS EVENING ALONG
AN ADVANCING FRONTAL BOUNDARY. INCLUDED VCTS PREVAILING GROUPS FOR
NOW AT KJLN AND KSGF. ONCE THE TIMING AND PLACEMENT OF STORMS
BECOMES CLEARER...AN AMENDMENT WILL LIKELY BE NEEDED TO INCLUDE
TEMPO OR PREVAILING THUNDERSTORMS. MVFR AND BRIEF IFR CONDITIONS
CAN BE EXPECTED WITH ANY THUNDERSTORMS. THINK THE STORMS WILL STAY
JUST NORTH OF KBBG TONIGHT. ONCE THE FRONT PUSHES THROUGH...
UPSTREAM OBSERVATIONS INDICATE AN MVFR DECK IN ITS WAKE. THUS
MAINTAINED THE MVFR FROM THE PREVIOUS FORECAST FOR LATER TONIGHT
AND EARLY SATURDAY MORNING. THUNDERSTORMS WILL THEN REDEVELOP
AGAIN SATURDAY AFTERNOON ACROSS SOUTHWEST MISSOURI. INSERTED
PREVAILING CB GROUP TO COVER THIS FOR NOW.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 10, 5:15 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT FRI JUN 10 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112315-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
615 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED FLASH FLOOD RISK.

DISCUSSION...

  THUNDERSTORMS WILL DEVELOP THIS EVENING ALONG AND AHEAD OF A
  FRONTAL BOUNDARY ACROSS EASTERN KANSAS. THESE STORMS ARE THEN
  EXPECTED TO MERGE INTO CLUSTERS AND LINE SEGMENTS AS THEY
  MOVE INTO WESTERN MISSOURI LATER THIS EVENING. STRAIGHT LINE
  WIND GUSTS OVER 60 MPH...HAIL TO THE SIZE OF HALF DOLLARS...
  AND FREQUENT LIGHTNING STRIKES WILL BE THE MAIN THREATS WITH
  THESE STORMS ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.
  THERE WILL ALSO BE A LIMITED FLASH FLOODING RISK IN LOCATIONS
  THAT RECEIVE MULTIPLE STORMS.

  WHILE STORMS ARE EXPECTED TO GENERALLY WEAKEN STARTING LATE
  THIS EVENING...A FEW STRONG TO SEVERE STORMS WILL REMAIN
  POSSIBLE ALONG AND NORTH OF THE HIGHWAY 60 CORRIDOR. DURING
  THE OVERNIGHT PERIOD...THE MAIN THREATS WITH THESE STORMS
  WILL BE HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO
  60 MPH...FREQUENT LIGHTNING STRIKES...AND HEAVY RAINFALL
  WHICH COULD LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY
  THROUGH MONDAY OF NEXT WEEK. SEVERE THUNDERSTORMS CAN NOT BE
  RULED OUT...ESPECIALLY DURING THE SUNDAY AFTERNOON AND EVENING
  TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND NORTH
  OF THE INTERSTATE 44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jun 10, 6:42 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 NW FLORENCE           38.66N 93.05W
06/10/2011  E0.75 INCH       MORGAN             MO   PUBLIC

&&

JTK
Local storm report, Jun 10, 6:48 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 N FLORENCE            38.66N 92.99W
06/10/2011  E1.00 INCH       MORGAN             MO   PUBLIC

&&

JTK
Local storm report, Jun 10, 7:07 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
807 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             DIXON                   37.99N 92.09W
06/10/2011  E0.88 INCH       PULASKI            MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME TO NICKEL SIZED HAIL.

&&

JTK
Local storm report, Jun 10, 7:13 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             DIXON                   37.99N 92.09W
06/10/2011  E1.00 INCH       PULASKI            MO   TRAINED SPOTTER

&&

JTK
Special weather statement, Jun 10, 7:18 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CDT FRI JUN 10 2011

MOZ070-110145-
PULASKI MO-
818 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PULASKI COUNTY UNTIL 845
PM CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTHWESTERN FORT LEONARD WOOD...OR 13 MILES
SOUTH OF WAYNESVILLE...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL IS
EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3760 9206 3761 9224 3765 9226 3770 9238
      3787 9208 3761 9203
TIME...MOT...LOC 0119Z 239DEG 14KT 3766 9225

WISE

The radar

The Pleasant Hill radar (KEAX), 104 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bourbon

When
June 10, 7:49 PM CST
Where
Bourbon County, 0.69 mi S of Mapleton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.010, -94.880

Hail, Bourbon

When
June 10, 7:59 PM CST
Where
Bourbon County, 2.81 mi WNW of Fulton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.010, -94.770

Hail, Bourbon

When
June 10, 8:20 PM CST
Where
Bourbon County, 0.88 mi NW of Hammond
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.940, -94.710

Hail, Bourbon

When
June 10, 9:30 PM CST
Where
Bourbon County, 3.62 mi SSE of Edward
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.720, -94.700

Hail, Bourbon

When
June 10, 9:30 PM CST
Where
Bourbon County, 1.76 mi NE of Pawnee Station
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.720, -94.780

Thunderstorm Wind, Bourbon

When
June 10, 9:35 PM CST
Where
Bourbon County, 0.88 mi NE of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.840, -94.690

A tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298246, 298247, 298248, 298249, 298250, 298252.